Tetanus Booster, OUCH!!!!!

  1. Sunday night I had a little mishap at work while working a sixteen hour double, I got a nasty three-inch laceration. A sliver of metal ripped through my scrub top and into my R arm. Of course did an incident report and bandaged it up left a notice for maintenance (if I had a hammer I would have fixed it). Unfortunatly my tetanus needed updating. I don't remember my last tetanus booster hurting this badly. It is worse than my arm laceration. It hurts to move either arm. I was lucky by working that double I got three days off. My arms are hurting and I know that work would kill me. Is this a normal thing with the tetanus booster? On a ten scale I would say the pain is a high six. There is a raised area around the injection site that feels pretty warm. Several hundred mgs. of ibuprofen have helped for now. Should I start to worry yet?
    •  
  2. 9 Comments

  3. by   ERNurse752
    It's normal for it to be fairly sore for a few days. Some redness and swelling is also a normal reaction. Keep taking the Ibuprofen, and you can also apply ice packs or warm compresses to the sore area.

    It should start gradually getting better. If not, check it out with your PCP.

    Good luck!
  4. by   chris_at_lucas_RN
    Just how overdue was that tetanus booster? Sounds like your immune system wasn't ready and is doubling up its efforts.

    Unfortunate about the lac. You're right about the timing, though.

    Moist heat, fluids and aspirin--or check with the hospital about your rxn (it does seem a bit extreme).

    Take care!~
  5. by   Kim44
    I had my booster a few months ago, I last had it in 1992.

    It honestly hurt like h&$$! :uhoh21: My arm was hot and swollen to my elbow for 2 weeks. It was finally healed in a month. It felt like deep arthritic pain. I almost called off sick from work but I managed.

    Try ice on it, and remember it WILL get better.
  6. by   Deb123j
    I'm sorry you're in pain!!!

    I just had mine a couple weeks ago (for getting into school) and it hurt for like 30 minutes. I've heard that they hurt a lot, why didn't mine???
    I just had my second series TB, now that one hurt like heck!!!
  7. by   IamRN
    The few times that I have administered it I have given it at the hip.

    I had Phenergan 50 mgs IM to the right hip on Father's day (food poisioning) and it still hurts
  8. by   Chad_KY_SRNA
    I think my entire family is becoming ill. Something was going around the unit and now we are all symptomatic. Sore throat, runny nose, aches and pains, occasional nausea, etc. I feel terrible but I have to go to work. My arms are hurting as bad as my throat does. Oh how I wish that I had sick time. For those of you who are religeous please pray for me.
  9. by   redheadindixie
    I had an accident and had to get one last week.
    The laceration was NO pain.
    The tetnus ached terribly for days. I used the pain medicine for the arm ache.
  10. by   plumrn
    The first tetanus shot I got several years ago hurt so bad the next day that I had to use my good arm to lift my 'shot' arm because it hurt so much to move the muscle! It was warm,tender and swollen for several days. The second tetanus shot I got a year or so ago, was certainly dreaded, but it turned out to be not a problem. Very little swelling and tenderness at the site. I was surprised, and very thankful.
  11. by   gwenith
    Having nursed about 6 tetanus cases - stop grizzling!!:chuckle

    I will take the pain - any amount of pain over 6-12 weeks in ICU.

    Tetanus is one of the worst shots - which is why we have a standing policy that anyone who arrives in ED with a trivial complaint does not leave without one! - Just kidding!!

    P.S. Should ALWAYS be given in the deltoid muscle.

close